Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 142, NWS Amarillo, TX

August 22, 20144 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 22, 2014, 4:42 PM CDT for 4 counties in Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 4:42 PM CDT (21:42 UTC)
Expired
Aug 22, 2014, 5:05 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KAMA 222142
SVRAMA
TXC117-359-375-381-222245-
/O.NEW.KAMA.SV.W.0142.140822T2142Z-140822T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
442 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF HEREFORD...AND MOVING NORTH AT 25 MPH.

  SIMILAR STORMS TODAY HAVE PRODUCED THUNDERSTORM WIND GUSTS IN      
  EXCESS OF 60 MPH ALONG WITH THUNDERSTORM WIND DAMAGE IN HARTLEY    
  COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...           DAWN...               UMBARGER...
  BUSHLAND...           WILDORADO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 44 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3474 10235 3474 10244 3530 10229 3522 10197
      3474 10220 3474 10234
TIME...MOT...LOC 2142Z 197DEG 21KT 3480 10231

$$

SCHNEIDER
1 follow-up statement
990 
WWUS54 KAMA 222205
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT FRI AUG 22 2014

TXC117-359-375-381-222215-
/O.CAN.KAMA.SV.W.0142.000000T0000Z-140822T2245Z/
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
505 PM CDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM AND EASTERN DEAF SMITH
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER... GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3474 10235 3474 10244 3530 10229 3522 10197
      3474 10220 3474 10234
TIME...MOT...LOC 2205Z 197DEG 21KT 3493 10226

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:20 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 22, 4:20 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT FRI AUG 22 2014

.DISCUSSION...TONIGHT THROUGH THURSDAY

WASH, RINSE, REPEAT...THE FORECAST REMAINS LARGELY UNCHANGED. HOT
CONDITIONS AND ISOLATED AFTERNOON STORMS WILL CONTINUE THROUGH MID
NEXT WEEK AS SW FLOW ALOFT REMAINS. A STRONGER SHRTWV TO OUR WEST
MAY MEAN A BIT MORE OF PROLONGED CHANCE FOR STORMS TONIGHT BEYOND
OUR USUAL AFTERNOON/EVENING WINDOW, BUT NOTHING TOO STRONG OR SEVERE
IS EXPECTED.

A COLD FRONT WILL FINALLY AFFECT THE PANHANDLES NEXT WEDNESDAY-ISH
TIME FRAME...BRINGING COOLER TEMPERATURES AND POSSIBLY AN EVENTUAL
END TO THE DIURNAL CONVECTION BY LATE NEXT WEEK. UNTIL THEN ISOLATED
STRONG AFTERNOON STORMS WILL BE SEEN NEARLY EVERY AFTERNOON.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  94  68  93  68 /  20  20  10  20  20
BEAVER OK                  70 101  72  96  70 /  20  20  20  20  20
BOISE CITY OK              65  94  63  92  65 /  40  10  10  10  20
BORGER TX                  71  98  72  96  72 /  20  20  10  20  20
BOYS RANCH TX              69  97  68  94  69 /  30  20  10  10  20
CANYON TX                  67  94  67  95  67 /  30  20  10  20  20
CLARENDON TX               69  96  70  96  71 /  20  20  20  20  20
DALHART TX                 65  94  63  92  65 /  40  10  10  10  20
GUYMON OK                  68  98  68  95  68 /  30  20  10  10  20
HEREFORD TX                67  93  65  93  66 /  30  20  10  20  20
LIPSCOMB TX                71  98  72  96  72 /  20  20  20  20  20
PAMPA TX                   68  96  69  94  70 /  20  20  20  20  20
SHAMROCK TX                69  96  71  98  71 /  10  20  20  20  20
WELLINGTON TX              69  98  71  98  72 /  10  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/09
Hazardous weather outlook, Aug 22, 3:54 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT FRI AUG 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
354 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED BUT BRIEF WIND GUSTS TO AROUND 50 MPH
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW THUNDERSTORM CHANCES WILL EXIST ACROSS THE MAJORITY OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY. NO WIDESPREAD OR
ORGANIZED SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH BRIEF WIND GUSTS UP TO 60 MPH
...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 3:46 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT FRI AUG 22 2014

TXZ001-002-006-007-222145-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
346 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
NORTHWESTERN MOORE...EASTERN HARTLEY AND SOUTHEASTERN DALLAM COUNTIES
UNTIL 445 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHANNING...OR 21 MILES SOUTH
OF DALHART...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...            CHANNING...           CONLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3630 10233 3621 10202 3567 10229 3571 10260
TIME...MOT...LOC 2046Z 200DEG 22KT 3578 10239

SCHNEIDER
Local storm report, Aug 22, 4:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 NW CHANNING           35.73N 102.40W
08/22/2014                   HARTLEY            TX   TRAINED SPOTTER

            REPORT OF AN IRRIGATION CENTER PIVOT BEING OVERTURNED
            BY THUNDERSTORM WIND GUSTS.

&&

EVENT NUMBER AMA1400638

KJS
Special weather statement, Aug 22, 4:26 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT FRI AUG 22 2014

TXZ002-003-007-008-222230-
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
426 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...EASTERN
MOORE...NORTHWESTERN HUTCHINSON AND SOUTHWESTERN HANSFORD COUNTIES
UNTIL 530 PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF LAKE MEREDITH...OR 12 MILES
SOUTHEAST OF DUMAS...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3628 10176 3620 10144 3568 10171 3574 10192
TIME...MOT...LOC 2126Z 198DEG 20KT 3580 10178

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:16 PM CDTSpecial Weather StatementAMAOchiltree44 min
Aug 21, 7:55 PM CDTSpecial Weather StatementAMALipscomb65 min
Aug 22, 3:46 PM CDTSpecial Weather StatementAMAHartley59 min
Aug 22, 4:26 PM CDTSpecial Weather StatementAMAMoore64 min
Aug 22, 4:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman40 min
Aug 22, 4:56 PM CDTSpecial Weather StatementAMAPotter64 min
Aug 22, 5:22 PM CDTSpecial Weather StatementAMAHansford53 min
Aug 22, 6:29 PM CDTSpecial Weather StatementAMAOchiltree61 min
Aug 22, 6:47 PM CDTSpecial Weather StatementAMASherman58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.